Alert archive / Michigan / Wind Advisories in 2013

Wind Advisory 1, NWS Grand Rapids, MI

January 7, 20135 counties in Michigan

NWS Grand Rapids, MI issued this wind advisory at Jan 7, 2013, 4:33 AM EST for 5 counties in Michigan. It took effect at Jan 7, 2013, 9:00 AM EST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 7, 2013, 4:33 AM EST (09:33 UTC)
In effect from
Jan 7, 2013, 9:00 AM EST
Expired
Jan 7, 2013, 6:33 PM EST
In force
10 hr
Issued by
NWS Grand Rapids, MI

Counties Allegan County, MI, Mason County, MI, Muskegon County, MI, Oceana County, MI, Ottawa County, MI

The radar

The Grand Rapids radar (KGRR), 69 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2013-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2013-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1054 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

314 
WWUS73 KGRR 070933
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
433 AM EST MON JAN 7 2013

MIZ037-043-050-056-064-071745-
/O.NEW.KGRR.WI.Y.0001.130107T1400Z-130108T0100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND
433 AM EST MON JAN 7 2013

...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 8 PM EST
THIS EVENING. 

HAZARDOUS WEATHER...

 * SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.

 * HIGHEST WINDS WILL OCCUR ADJACENT TO THE LAKE SHORE.

 * STRONGEST WINDS WILL OCCUR BETWEEN 1 PM AND 5 PM.

IMPACTS...

 * SCATTERED POWER OUTAGES POSSIBLE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   HTTP://GO.USA.GOV/5OG. 

&&

$$
3 follow-up statements
433 
WWUS73 KGRR 071848
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
148 PM EST MON JAN 7 2013

MIZ037-043-050-056-064-080100-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-130108T0100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND
148 PM EST MON JAN 7 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

HAZARDOUS WEATHER...

 * SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.

 * HIGHEST WINDS WILL OCCUR ADJACENT TO THE LAKE SHORE.

 * STRONGEST WINDS WILL OCCUR BETWEEN 1 PM AND 5 PM.

IMPACTS...

 * SCATTERED POWER OUTAGES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   HTTP://GO.USA.GOV/5OG. 

&&

$$
932 
WWUS73 KGRR 072021
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
321 PM EST MON JAN 7 2013

MIZ037-043-050-056-064-080100-
/O.CON.KGRR.WI.Y.0001.000000T0000Z-130108T0100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND
321 PM EST MON JAN 7 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

HAZARDOUS WEATHER...

 * SOUTHWEST WINDS 20 TO 30 MPH WITH GUSTS TO 45 MPH.

 * HIGHEST WINDS WILL OCCUR ADJACENT TO THE LAKE SHORE.

 * STRONGEST WINDS WILL OCCUR THROUGH 6 PM.

IMPACTS...

 * SCATTERED POWER OUTAGES POSSIBLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR 
   HIGH PROFILE VEHICLES. USE EXTRA CAUTION. 

 * WEATHER PREPAREDNESS INFORMATION IS AVAILABLE ON LINE AT 
   HTTP://GO.USA.GOV/5OG. 

&&

$$

MJS
395 
WWUS73 KGRR 072333
NPWGRR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
633 PM EST MON JAN 7 2013

MIZ037-043-050-056-064-080045-
/O.CAN.KGRR.WI.Y.0001.000000T0000Z-130108T0100Z/
MASON-OCEANA-MUSKEGON-OTTAWA-ALLEGAN-
INCLUDING THE CITIES OF...LUDINGTON...HART...MUSKEGON...JENISON...
HOLLAND
633 PM EST MON JAN 7 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS CANCELLED THE
WIND ADVISORY. 

HAZARDOUS WEATHER...

 * SOUTH SOUTHWEST WINDS WILL CONTINUE TO DIMINISH THIS EVENING

 * WINDS OF 25 TO 30 MPH THIS EVENING WILL SLOWLY SUBSIDE 

IMPACTS...

 * WINDS GUSTED AS HIGH AS 45 MPH OCCURRED EARLIER TODAY ALONG THE
   LAKESHORE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

 * SEND REPORTS TO NWS GRAND RAPIDS OR VISIT WEATHER.GOV/GRR FOR 
   MORE INFORMATION. 

&&

$$

JK

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this wind advisory went out at Jan 7, 3:35 AM EST, 58 minutes earlier.

Area forecast discussion, Jan 7, 3:35 AM EST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
335 AM EST MON JAN 7 2013

.SYNOPSIS...
ISSUED AT 335 AM EST MON JAN 7 2013

A BREEZY DAY IS EXPECTED ALONG THE LAKE SHORE AND A WIND ADVISORY
HAS BEEN ISSUED FROM ALLEGAN COUNTY NORTHWARD. TEMPERATURES WILL
GRADUALLY WARM THROUGH THE WEEK AND REACH THE MID TO UPPER 40S BY
THE WEEKEND BEFORE A STRONG COLD FRONT MOVES THROUGH LATE IN THE
WEEKEND. RAIN IS ALSO EXPECTED LATE IN THE WEEK.

&&

.SHORT TERM...(TODAY THROUGH WEDNESDAY)
ISSUED AT 335 AM EST MON JAN 7 2013

FORECASTS CONCERNS DEAL WITH WIND HEADLINES TODAY.

HIGH PRESSURE OVER THE OHIO VALLEY WILL MOVE EAST TODAY AS A CLIPPER
MOVES ACROSS SRN CANADA. WINDS WILL INCREASE IN RESPONSE TO THE
TIGHTENING PRESSURE GRADIENT. WIND PROFILES ALONG THE LAKE SHORE
REVEAL 35-40KTS AROUND 1K FT NORTH OF SOUTH HAVEN. CLOUDS ARE SLOWLY
CLEARING OVER THE SRN PART OF THE LAKE. THIS CLEARING SHOULD MOVE
NEWD THIS MORNING. THE MIXING THAT WILL BE AFFORDED BY THE CLEARING
WILL BE KEY TO ATTAINING ADVISORY CRITERIA WINDS THIS AFTERNOON.
ALONG WITH ISSUING A MARINE GALE WARNING WE ISSUED A WIND ADVISORY
FROM ALLEGAN COUNTY NWD ALONG THE LAKE SHORE THROUGH 01Z. THE WRN
PART OF THE COUNTIES COULD SEE WIND GUSTS TO 45 MPH BEFORE WINDS
SUBSIDE TONIGHT.

ANOTHER CLIPPER IS PROGD TUESDAY NIGHT. THIS SYSTEM WILL MOVE CLOSER
TO THE CWA THAN THE SYSTEM TODAY. IT/S POSSIBLE WE COULD SEE LIGHT
SNOW OVER THE NRN CWA TUESDAY NIGHT. BUT THAT/S FAR FROM CERTAIN AND
MOST LOCATIONS WILL BE DRY. IN FACT...DRY WX IS EXPECTED THROUGH THE
REST OF THE SHORT TERM PERIOD AS THE MAIN STORM TRACK REMAINS NORTH
OF THE AREA.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 335 AM EST MON JAN 7 2013

THE JANUARY THAW REMAINS ON TRACK FOR THE MIDDLE TO END OF THIS
WEEK. ALSO ON TRACK IS THE VERY WET SYSTEM WITH POSSIBLE
THUNDERSTORMS THURSDAY NIGHT. YET ANOTHER WET SYSTEM IS LIKELY
SATURDAY NIGHT. THAT WILL BEGIN THE TRANSITION TO COOLER WEATHER SO
WE MAY SEE THAT TURN TO SOME LIGHT SNOW ON SUNDAY.

THE ECWMF AND GFS HAVE BECOME RATHER SIMILAR WITH THE 07/00Z RUN ON
OUR SYSTEM FOR FOR WHAT NOW LOOKS LIKE THURSDAY NIGHT. THE TRAILING
SYSTEM IS ALSO SUPPORTED BY BOTH MODELS. ACTUALLY THE CANADIAN GEM
LIKES BOTH TOO. SO CONFIDENCE FOR BOTH SYSTEMS HAS INCREASED
SIGNIFICANTLY.

THE BIG PICTURE FEATURES A NEAR ZONAL FLOW FROM NORTHERN JAPAN
ACROSS THE CENTRAL NORTH PACIFIC OCEAN INTO SOUTHERN CANADA.
HOWEVER THERE IS ANOTHER ONE OF THOSE EAST ASIAN JET FEATURES COMING
ACROSS JAPAN AS I WRITE THIS. THIS JET FEATURE AS IT APPROACHES THE
DATELINE TRIES TO DEEPEN A TROUGH OVER THE CENTRAL NORTH PACIFIC. IN
SO DOING IT BUILDS AN UPSTREAM RIDGE THAT THEN DEEPS THE DOWN STREAM
TROUGH WHICH TURNS OUT TO BE OVER THE WESTERN UNITED STATES. THAT
SHEARS OUT A CLOSED UPPER LOW OVER THE SOUTHWESTERN UNITED STATES
THAT TAPS SOME DEEP GULF MOISTURE AS THE SYSTEM HEADS FOR THE
WESTERN GREAT LAKES THURSDAY. THAT SYSTEM STAYS OUT AHEAD OF THE
PRIMARY POLAR JET...WHICH BY FRIDAY IS FROM NEW MEXICO TO MINNESOTA.
IT IS THE ENTRANCE REGION OF THAT JET THAT CREATES THE SYSTEM FOR
SATURDAY INTO SATURDAY NIGHT.

AS FOR THE SYSTEM ON THURSDAY NIGHT... I WANT TO POINT OUT THAT THE
PRECIPITABLE WATER FORECAST TO REACH THIS AREA IS AROUND 3 STANDARD
DEVIATIONS FROM NORMAL (STANDARDIZED ANOMALY). THE 850 MB LI REACHES
-1C AS JUST AHEAD OF THE COLD FRONT AS IT MOVES THROUGH SOUTHWEST
MICHIGAN EARLY FRIDAY MORNING. THE TQ INDEX REACHES AROUND 18C...
MORE THAN ENOUGH FOR THUNDERSTORMS. THERE IS A 60 KNOT LOW LEVEL JET
WITH 900 TO 800 MB DEW POINTS PUSHING 48 DEGREES (ALSO NEAR 3
STANDARD DEVIATIONS FROM NORMAL). AIDING ALL OF THIS IS A EXIT
REGION
OF A 100 KNOT 300 MB JET (COUPLED JET ACTUALLY).  GIVEN ALL OF THIS
THERE IS LITTLE QUESTION IT WILL RAIN HERE THURSDAY NIGHT AND I
WOULD THINK SOME HEAVY RAIN IS MORE THAN POSSIBLE (PWAT OVER 400 PCT
OF NORMAL).

THE SATURDAY NIGHT SYSTEM IS A JET ENTRANCE REGION DYNAMICS THING
AND IT TOO WILL PULL UP GOOD GULF MOISTURE AND TRACK SLIGHTLY
FARTHER EAST THAN THE THURSDAY SYSTEM WILL. IT TOO MAY HAVE
THUNDERSTORMS AND LOCALLY HEAVY RAIN. HOWEVER... UNLIKE THE THURSDAY
SYSTEM THIS SYSTEM IS ON THE POLAR JET SO THERE WILL BE COLD AIR
BEHIND IT. THUS WE WILL GET -10C 850 AIR TRAILING THE SYSTEM SO WE
MAY GET LAKE ENHANCED SNOW SHOWERS BY SUNDAY AFTERNOON.

RECORD HIGHS ARE IN THE MID 50S FOR MKG AND GRR FROM THE 10TH
THROUGH THE 12TH. WE MAY BREAK ONE OR TWO OF THESE GIVEN THE
STRAIGHT OF THE WARM ADVECTION WITH BOTH THE THURSDAY NIGHT AND
SATURDAY NIGHT SYSTEMS. LANSINGS RECORD HIGHS ARE 55 ON THE 10TH BUT
LOWER 60S ON THE 11TH AND 12TH. THAT MAY BE HARDER TO BREAK.

&&

.WEEK TWO FORECAST...
(MONDAY THROUGH SATURDAY)

YOU HAVE TO KNOW THIS WARM WEATHER WILL NOT LAST. IT DOES SEEM
INCREASINGLY LIKELY A MUCH MORE WINTER LIKE WEATHER PATTERN WILL
DEVELOP BY THE MIDDLE OF THE NEXT WEEK(14TH - 19TH). THAT TROUGH
OVER THE WESTERN UNITED STATES WILL BE SLOWLY PROGRESSIVE. BY
WEDNESDAY/THURSDAY OF THAT WEEK WE COULD BE SEEING SOME OF THE
COLDEST WEATHER OF THE WINTER. AT THIS POINT IT DOES NOT LOOK LIKE
ANY BIG SNOW STORMS...MORE LIKELY LAKE EFFECT SNOW WOULD BE THE
ISSUE. EVEN SO.. SINCE IN THE MON-WED TIME FRAME THE UPPER TROUGH IS
STILL NEAR OR WEST OF US... IT WOULD NOT BE OUT OF THE QUESTION A
THIRD WAVE ON THE FRONT MAY GIVE US MEASURABLE SNOW. SOME OF THE
MODEL RUNS HAVE BEEN SUGGESTING THIS.  THE MORE SIGNIFICANT MESSAGE
THROUGH IS TEMPERATURES WILL BE GOING BACK BELOW FREEZING AND
STAYING THERE FOR SIGNIFICANT PERIOD OF TIME.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1216 AM EST MON JAN 7 2013

CEILINGS CONTINUE TO HOVER AROUND THE 3000FT MARK. FEEL WE ARE
LOOKING AT THIS CONTINUING THROUGH THE NIGHT. CEILINGS WILL
BE PRODUCED OFF THE LAKE A GOOD PORTION OF THE NIGHT BUT WE
SHOULD WARM ENOUGH ALOFT THAT CEILINGS WILL SCATTER OUT BETWEEN
10Z AND 14Z. VFR CONDITIONS ARE EXPECTED THE REMAINDER OF THE TAF
PERIOD. WINDS WILL BE THE BIG STORY ON MONDAY WITH SOUTH-
SOUTHWEST WINDS INCREASING TO 14-28 KNOTS MUCH OF THE DAY.

&&

.MARINE...
ISSUED AT 335 AM EST MON JAN 7 2013

WINDS WILL INCREASE TODAY. WE/RE LOOKING AT GALES TO 35-40 KNOTS
NORTH OF SOUTH HAVEN AND WINDS TO 30 KNOTS SOUTH OF SOUTH HAVEN
WHERE WE HAVE A SCA IN EFFECT. WE MAY NEED ANOTHER GALE WARNING
TUESDAY NIGHT AS SOUTH FLOW AGAIN STRENGTHENS IN ADVANCE OF A
CLIPPER.

&&

.HYDROLOGY...
ISSUED AT 335 AM EST MON JAN 7 2013

NO HYDRO CONCERNS UNTIL LATE IN THE WEEK. A STORM WILL APPROACH THE
GREAT LAKES FROM THE SOUTHERN PLAINS LOADED WITH MOISTURE. GIVEN
TEMPS IN THE MID TO UPPER 40S... THE PCPN WILL BE RAIN. WE MAY SEE
RISES ON RIVERS AS WELL AS SOME PONDING ON ROADWAYS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WIND ADVISORY FROM 9 AM THIS MORNING TO 8 PM EST THIS EVENING
     FOR MIZ037-043-050-056-064.

LM...SMALL CRAFT ADVISORY UNTIL 9 AM EST THIS MORNING FOR LMZ845>849.

     GALE WARNING FROM 9 AM THIS MORNING TO MIDNIGHT EST TONIGHT FOR
     LMZ845>849.

     SMALL CRAFT ADVISORY UNTIL 4 PM EST WEDNESDAY FOR LMZ844.

&&

SYNOPSIS...93
SHORT TERM...93
LONG TERM...WDM
AVIATION...DUKE
HYDROLOGY...93
MARINE...93
Hazardous weather outlook, Jan 6, 8:32 PM EST, 8 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
832 PM EST SUN JAN 6 2013

MIZ037>040-043>046-050>052-056>059-064>067-071>074-070930-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
832 PM EST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LMZ844>849-070930-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
832 PM EST SUN JAN 6 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS AND WAVES WILL BE HAZARDOUS TO SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NEAR GALE FORCE WINDS ON MONDAY WILL RESULT IN EXTREMELY HAZARDOUS
CONDITIONS FOR SMALL CRAFT MONDAY INTO MONDAY NIGHT. THE WIND AND
WAVES WILL LIKELY REMAIN HAZARDOUS TO SMALL CRAFT THROUGH THIS
COMING WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WDM MJS 93

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 2:54 AM ESTGale WarningGRR20 hr

Nearby

Wind Advisories in Michigan, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.